Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 27, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 9, 2021, 5:57 PM CDT for Houston County, Trinity County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 5:57 PM CDT (22:57 UTC)
- Expired
- Apr 9, 2021, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Houston County, TX, Trinity County, TX
The radar
The Shreveport radar (KSHV), 161 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:59 PM CDT | HAIL 1 | Kennard, TX | QUARTER SIZED HAIL REPORTED BY LAW ENFORCEMENT IN THE KENNARD AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568
WUUS54 KHGX 092257
SVRHGX
TXC225-455-092345-
/O.NEW.KHGX.SV.W.0027.210409T2257Z-210409T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
557 PM CDT Fri Apr 9 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
North central Trinity County in southeastern Texas...
Northeastern Houston County in southeastern Texas...
* Until 645 PM CDT.
* At 554 PM CDT, a severe thunderstorm was located near Kennard, or
16 miles northwest of Apple Springs, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kennard and Ratcliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in League City.
&&
LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3138 9496
3134 9496 3127 9520 3144 9529 3152 9510
TIME...MOT...LOC 2254Z 247DEG 56KT 3140 9515
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
729
WWUS54 KHGX 092313
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
613 PM CDT Fri Apr 9 2021
TXC225-455-092345-
/O.CON.KHGX.SV.W.0027.000000T0000Z-210409T2345Z/
Trinity TX-Houston TX-
613 PM CDT Fri Apr 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTH CENTRAL TRINITY AND NORTHEASTERN HOUSTON COUNTIES...
At 612 PM CDT, a severe thunderstorm was located near Pollok, or 13
miles southwest of Nacogdoches, moving northeast at 45 mph. Law
enforcement reported quarter size hail when it moved through
Kennard. This storm is showing a weakening trend and if this
continues then the warning will be cancelled.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Trinity and northeastern Houston Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
League City.
&&
LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3138 9496
3134 9496 3130 9514 3143 9520 3152 9510
TIME...MOT...LOC 2312Z 247DEG 56KT 3151 9485
HAIL...1.00IN
WIND...60MPH
$$441
WWUS54 KHGX 092330
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
630 PM CDT Fri Apr 9 2021
TXC225-455-092339-
/O.CAN.KHGX.SV.W.0027.000000T0000Z-210409T2345Z/
Trinity TX-Houston TX-
630 PM CDT Fri Apr 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TRINITY AND
NORTHEASTERN HOUSTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm as it moves
out of Houston County and into north central Trinity County.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.
LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3141 9497 3138 9495 3138 9496
3134 9496 3130 9514 3143 9520 3152 9510
TIME...MOT...LOC 2326Z 247DEG 56KT 3162 9456
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:47 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 9, 3:47 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
347 PM CDT Fri Apr 9 2021
.SHORT TERM [Through Saturday Night]
The main weather concern is the potential for strong to severe
thunderstorms this afternoon and tonight; however, the main
limiting factor continues to be a strong cap. This limiting
factor continues to keep our confidence levels low to moderate for
any convection initiation across the region.
Southerly flow continues to increase this afternoon with gusts
from 20 to 30 mph across most of the region. This pattern will
continue to draw higher sfc dew points, ahead of an approaching
surface low and associated sfc boundary. The low is currently
moving across northwest TX/southwest OK while a dryline is
bisecting TX from north to south, just west of the Brazos Valley.
Early this afternoon, a broad region of thunderstorms began to
develop across the ARLATEX region, with a few showers/lightning
strikes developing over Houston county. This activity is aided by
decent southerly LLJ and steep lapse rates. Will continue to
monitor the evolution of these storms and the potential for some
clearing across southeast TX over the next few hours as any break
in clouds may help spark any convection activity. The environment
still looks conducive for strong to severe thunderstorms. 18Z
soundings still suggest MUCAPE 2,500-3,500 J/kg this afternoon and
evening with effective shear (EBWD) around 30-40 kts under very
steep low to mid- level lapse rates. However, with cloud cover and
850:700 mb temperatures in the 12-16 C range any potential
convective updraft will have to overcome the strong capping
inversion. If storms develop this afternoon and evening, discrete
storms will be the primary storm mode through this evening as
0-6km shear remains quasi- normal to the boundary. The greatest
threat will be along and north of I-10 with large hail and
damaging winds as the main risks. An isolated tornado cannot be
ruled out given strong favorable conditions. As we progress into
the evening hours, the main focus for showers and thunderstorms
will be along the convergence zone as the cool front moves
southeast into the region. The front will move across our
northwestern counties around midnight, then moving southeast into
the coast by daybreak. Will continue to monitor the passage of
this front, as strong to severe storms will be possible along the
boundary. The main areas of concern will be across our northwest
and northern counties with damaging winds as the primary severe
weather risk. The severe weather threat gradually diminishes as
the front moves into the Houston metro area and into the coastal
zones by early Saturday morning.
Another concern early Saturday morning will be the potential for
fog, some locally dense, ahead of the front. The greatest risks
look possible along the coast as soundings suggest a well-
saturated low- mid layer under a persistent southerly flow.
North to northeast winds are expected on Saturday; however,
afternoon temperatures will once again climb into the mid 70s to
low 80s. Surface ridging anchored over northeast TX will result in
relatively dry conditions and light northeast to east winds
through the end of the short-term period.
05
.LONG TERM [Sunday Through Friday]...
E/SE winds are expected to be in place across SE TX by Sun with low-
level moisture holding off its return until Mon. These increased PWs
(from 1.3 to 1.8 inches) are forecast to persist as a large east-to-
west swath across the northern Gulf/and adjacent states for most of
next week. The moisture is expected to help fuel the development of
scattered SHRAs (and isolated TSRAs) each day given the nearly cons-
tant approach/passage of weak upper level disturbances (embedded in
the generally zonal flow aloft), as well as weak surface convergence
along/near the various frontal boundaries lingering over the region.
Timing of said disturbances should be one of the main problems with
this pattern and the upcoming forecast and just kept with the broad
brushing of mostly 20-30% POPs each day next week. And with regards
to temperatures (even with the persistent rain chances/clouds), the
overall trend(s) should lean more toward the warmer side of normals
next week. There will likely be a day or two here and there that'll
be cooler per the various frontal boundaries (for northern counties
in particular), did keep with mostly lower to mid 80s for highs and
mid to upper 60s for lows through Mon-Weds. Perhaps slightly cooler
Thur/Fri. 41
&&
.AVIATION [18Z TAF Issuance]...
Some clearing will be possible around KCLL by mid-afternoon; but
continued with MVFR to low-end VFR conditions across most
terminals this afternoon and evening. A few showers and storms
look possible north of KUTS; however, with strong cap in place,
storms look to remain further north of our terminals. Gusty
southerly winds from 20-25 kts are expected through early evening.
A cold front will move across the region after midnight. MVFR to
IFR conditions due to low visibility and a few showers will be
possible ahead and along the boundary. KLBX and KGLS could see low
visibility through the end of the TAF period.
05
&&
.MARINE...
The tightened gradient ahead of the next cold front will help keep
SCEC conditions in place over the offshore waters through the rest
of the afternoon and early evening. For the overnight hours, there
is still a chance of some patchy sea fog over the bays/intracoast-
al waterways as the onshore flow remains in place. But we should be
seeing improved conditions by sunrise with the passage of the cold
front into our marine waters. Isolated showers/thunderstorms could
accompany this line as it moves southward into the Gulf. Otherwise,
look for generally moderate N winds to develop by Sat afternoon...
then decreasing to a light NE flow for Sat night. Mostly light E/SE
winds starting on Sun are forecast to prevail through much of next
week. However, there are also indications of increasingly unsettl-
ed weather next week as a series of weak upper level disturbances/
deepening moisture help produce scattered showers/isolated thunder
storms each day. 41
&&
.FIRE WEATHER...
The oft-neglected side of cold fronts shoving dry lines much
further eastward than mixing alone allows shows up in our forecast
for this weekend. Yes, we will get a taste of some unseasonably
dry air. Right now, relative humidity is forecast to fall below 30
percent, and to around 25 percent in isolated spots both Saturday
and Sunday. At the same time, we'll be expecting moderate to
occasionally gusty northeast winds. The strongest winds should be
Saturday morning before humidity gets particularly low. On Sunday,
winds should be lighter still, and begin to veer more easterly to
southeasterly as the day goes on. With winds becoming more
onshore, humidity will be higher as the work week begins.
This misalignment of the strongest winds and lowest humidity make
it pretty likely that we will not realize any critical fire
weather conditions this weekend. But, we are starting to reach
that time of year when air this dry is becoming less common, and
when paired with moderate winds, this weekend could be more
conducive for fire growth than typical for early April - for
better or for worse. This would be particularly true in
contiguous, grassy fuel beds, which will be most responsive to the
low humidity.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 58 78 51 85 60 / 20 0 0 0 0
Houston (IAH) 65 81 56 84 63 / 30 10 0 0 0
Galveston (GLS) 69 79 65 81 68 / 20 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 10 PM CDT this evening
for the following zones: Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
SHORT TERM...05
LONG TERM...41
AVIATION...05
MARINE...41
FIRE WEATHER...LuchsIn the hours before
Special weather statement, Apr 9, 5:44 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
544 PM CDT Fri Apr 9 2021
TXZ163-092315-
Houston TX-
544 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL
615 PM CDT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms
between Crockett and Weches, moving northeast at 40 mph.
Intensification is possible, and a severe thunderstorm warning
might be needed.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kennard and Weches.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3157 9525 3158 9517 3156 9514 3155 9515
3154 9514 3152 9510 3150 9509 3149 9511
3147 9510 3146 9507 3147 9506 3144 9504
3144 9501 3142 9500 3141 9498 3140 9498
3139 9496 3126 9539 3148 9538 3159 9527
TIME...MOT...LOC 2241Z 239DEG 49KT 3147 9517The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:39 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 51 min |
| Apr 8, 9:10 PM CDT | Tornado Warning | HGX | Brazos, Burleson, Grimes | 35 min |
| Apr 8, 9:46 PM CDT | Special Weather Statement | HGX | Grimes | 44 min |
| Apr 8, 9:54 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery | 25 min |
| Apr 9, 5:44 PM CDT | Special Weather Statement | HGX | Houston | 31 min |
| Apr 9, 6:44 PM CDT | Special Weather Statement | HGX | Trinity | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.